• question-icon

    What causes sleeplessness, tiredness and depression in a type 2 diabetic patient?

default
Posted on Thu, 30 Jul 2015 in Diabetes
Question: Hello. I am a 61 year old male and I have been having trouble sleeping well for several months. I go to sleep easily but wake up repeatedly throughout the night. Often lie awake for an hour or more before going back to sleep. I do not have sleep apnea. I feel tired and depressed during the day. I have no other physical symptoms. My only condition is mild type 2 diabetes treated with 500 mg metformin 2 x daily, simvastatin 40 mg daily for chloresterol, and fenofibrate 54 mg once a day for triglycerides. Been on these meds for 5 years. Why am I not sleeping properly? Could any of my meds be causing this problem? OTC sleep meds do not work well.
doctor
Answered by Dr. Praveen Jeyapathy 37 minutes later
Brief Answer:
Drugs can cause it.

Detailed Answer:
Hello Mr. XXXXXXX
Thanks for writing to HCM. I am Dr Praveen and I will be answering your query today. Noted the contents of your query.

I would like to know if you have these symptoms since the time you have been on simvastatin and fenofibrate or has it started recently? Have you been treated for depression in the past?

To answer your question if drugs can be the culprit, yes. Both simvastatin and fenofibrate can cause insomnia. Simvastatin has a higher chance of causing it though. Metformin will not cause insomnia.

I presume you had a sleep study done and ruled out OSA. In that case two common causes would be drug induced or depression. Removing the offending agent is ideal but medications for diabetes and high cholesterol are given weighing the risk-benefit ratio. As per guidelines, you need to be on a statin but if the present scenario is very troublesome you will need to stop it.

Take care. Regards.
Dr Praveen
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Praveen Jeyapathy 47 minutes later
Thank you very much. Are other statins available that may not cause sleep issues? I used to take Lipitor and I don't remember sleep problems. What are my options to fenofibrate? Lower dose? Take dose at different time of day?
doctor
Answered by Dr. Praveen Jeyapathy 12 minutes later
Brief Answer:
Substitutes available

Detailed Answer:
Hello,
Well, you can try changing fenofibrate to gemfibrozil. Gemfibrozil is not known to cause insomnia. The usual dose is 600 mg twice a day but since you are on a very low dose of fenofibrate you can take it once a day and check your values after 3 months or so.

As per the literature lipitor (atorvastatin) can also cause insomnia but if it has agreed well with you, you should try that. You can take 20 mg lipitor and monitor the LDL levels with the triglycerides after 3 months. Another statin that has virtually very weak side effects relating to sleep is pravastatin but its considered weak and not appropriate for risk reduction in diabetics of your age.

Warm regards
Dr Praveen
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Praveen Jeyapathy

Diabetologist

Practicing since :2005

Answered : 324 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gemfibrozil

doctor1 MD

I am taking one tramadol 50 mg tablet at night for pain r/t a torn labrum in my hip. 6-8 hours after I take it the bottom drops out of my BP. My...

doctor1 MD

is a side effect of gemfibozil a red sore tongue. With a sensation of peeling of gums and tongue? The dosage is 600mg twice a day.

doctor1 MD

My daughter has severe plaque psoriasis . She is having a flare up and her body is covered with almost 70% of the sores. Her scalp is the worst....

doctor1 MD

-my sist 104

diastolic 69

pulse 166. What should I do?



age 62

weight 142

meds: daily 25 mg hydrochlorothiazide

atenolol 25 mg

gemfibrozil 600 mg 1...

doctor1 MD

Hi, I need help on lowering my triglyceride levels (currently 880). My doctor tried giving me fenofibrate but it did not work. I then started using...

doctor1 MD

thanks. basic info: diabetic II , o2/11/11 last lab test: glucose 285, sodium 129 chloride 92, hemoglobin 18.3, creatinine 0.5, creatinine ratio...

doctor1 MD

56 yo male 5'8" 235# one year ago diagnosed and treated for Mantle Cell lymphoma which is in remission. Diabetic, very high cholseterol, neuropathy...

Get personalised answers from verified doctor in minutes across 80+ specialties

189 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Praveen Jeyapathy
  • Q - What causes weakness in legs causing loss of balance while treating PVD

  • Q - What causes slight blood discharge from penis and red discoloration of...

  • Q - What causes lower calf pain after running a marathon in a diabetic?

  • Q - Will Metformin help weight loss in an insulin resistant person?

  • Q - Is fasting blood sugar of 141 a cause for concern?

  • Q - Is blood urea nitrogen value of 21.0 mg/dl a cause for concern?

  • Q - What causes calf cramps when diagnosed with peripheral neuralgia due to...

  • Q - What causes sleeplessness, tiredness and depression in a type 2 diabetic...

  • Q - Suggest healthy diet chart for diabetes

  • Q - Suggest ways to control diabetes

backtotop2